Most of us have grown used to taking over-the-counter (OTC) drugs, even if it’s a daily aspirin now prescribed to many people as they age, or allergy medications for hay fever or animal allergies. In general, these drugs have been proven safe when taken as directed, or they wouldn’t have gained approval to be sold without a prescription.
The danger lies in that OTC drugs are often taken without any thought at all that these are, indeed, drugs, and that they need to be included on your list of medications so that your doctor knows what you are taking. The same advice hold true for nutritional supplements.
We need to be aware that all drugs have side effects. Side effects aren’t always bad. In fact, at times, a side effect is so beneficial for some people that the drug is prescribed for that very reason.
However, the side effects of many drugs are negative, and cumulative effects can cause symptoms that could mimic memory problems, among other issues. A blog post contributed to Huffington Post by Leo Galland, M.D. titled “Memory Loss Can Be Caused By Over-The-Counter Drugs” focuses on this issue.
Galland highlights mild cognitive impairment (MCI), thought to sometimes precede dementia. He writes, "Most of the drugs that cause MCI have a property called “anti-cholinergic…They inhibit activity of the neurotransmitter acetylcholine, which plays a critical role in memory and cognitive function…Here’s the problem: only a few of these drugs are officially classified as anti-cholinergic.”
Can memory loss be from drugs rather than dementia?
Years back, especially before pharmacies were equipped with computers to track medications, people were often in the habit of frequenting different pharmacies for different prescriptions. Some of our elders are still doing this, because they’ve forgotten to tell their doctors to change the prescriptions to one central pharmacy. When this happens, all of the drugs don’t show in the computer software meant to watch for side effects and interactions between drugs.
Nearly any doctor can tell a story about taking a muddled elder off of all medications and starting fresh, so to speak, only prescribing what is absolutely needed. What often happens is that the elder then finds he or she has a clearer mind, and that most of the so called “dementia symptoms” were caused by drug side effects and/or interactions. The possibility of this happening increases with age, since our bodies tend to process drugs less efficiently as we get older.
When we consider this fact, along with Galland’s point in his post - that certain OTC drugs in and of themselves can cause memory issues, we can see that caution is needed when taking any drug, and that OTC drugs should be cleared with our doctor and likely double checked with our pharmacy for good measure.
If you click on the link to "Memory Loss Can Be Caused By Over-The-Counter Drugs" and scroll down, you’ll find that Galland has listed drugs that could cause memory issues. The sheer numbers are mind numbing in themselves.
If you are taking OTC drugs, you may want to scan this list. It’s especially important to look over this list if you or a loved one is taking OTC drugs and experiencing memory problems. Check with your doctor before stopping anything that raises a red flag, but do discuss this with your practitioner. There may be an alternative medication that doesn’t have the memory muddling side effect.
Carol Bradley Bursack is a veteran family caregiver who spent more than two decades caring for a total of seven elders. She is a newspaper columnist and the author of Minding Our Elders: Caregivers Share Their Personal Stories. Bradley Bursack is also a contributor to several books on caregiving and dementia, and is passionate about preserving the dignity of elders. Her website is www.mindingourelders.com. Follow Carol on Twitter @mindingourelder and on Facebook at Minding Our Elders.